Missouri, 2021

Damaging Winds in Missouri, August 23, 2021

August 23, 2021 · NWS LSX · 5 events in 4 counties and zones

Satellite imagery revealed an outflow boundary from an earlier complex of thunderstorms located across northeast MO and western IL. This outflow boundary coupled with diurnally driven thermal circulations was the focus for thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Satellite imagery revealed an outflow boundary from an earlier complex of thunderstorms located across northeast MO and western IL. This outflow boundary coupled with diurnally driven thermal circulations was the focus for thunderstorm development. The amount of instability contributed to locally gusty winds of 40 mph, frequent lightning, and locally heavy downpours in the mostly pulse, or loosely organized multi-cellular convection. The greatest potential for storms to become more organized was along the outflow boundary in east central Missouri and southwestern Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 23, 11:36 AM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 23, 11:36 AM CST, 1 hour 55 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1236 PM CDT Mon Aug 23 2021

.UPDATE...
Issued at 840 AM CDT Mon Aug 23 2021

Ran an update this morning to increase thunderstorm chances across
northeast MO and western IL late this morning. We continue to
monitor a complex of thunderstorms across eastern IA. While cloud
tops have warmed over the past hour indicating some weakening in
the overall complex, we continue to see development on the cool
side of the gust front, aided by convergence and associated ascent
from the nose of the 925-850mb low-level jet. While this forcing
will weaken diurnally, the main uncertainty in this forecast is
if the cold pool/gust front will be enough to generate renewed
surface-based convection as the system slides south later this
morning into this afternoon. For now, have increased pops across
northeast MO and western IL for late morning into the early
afternoon, but will continue to monitor trends to see if pops need
to be increased further south towards the I-70 corridor.

Deitsch

&&

.SHORT TERM... (Through Tuesday Night)
Issued at 329 AM CDT Mon Aug 23 2021

An upper-level ridge is building into the Central Plains and
Midwest currently, with a warm front moving northeastward through
Missouri. This front will lift through the CWA later this
morning, marking the beginning of a hot stretch of weather of the
Middle Mississippi Valley. Temperatures at 850 mb rising to or
just above 20 degrees C will support surface temperatures this
afternoon rising into the low to mid-90s. With higher dew points
advecting into the CWA behind the warm front, heat index values
will likely reach 105 for most of the CWA, and the current heat
advisory looks on track.

One continuing source of uncertainty with temperatures for some
locations through today is convection, as CAMs continue to show a
wide variety of solutions. Recent runs of the HRRR keep the CWA dry
through today, but they also don't produce the recent convection
in Iowa. A couple of other CAMs seen in the 00z HREF do have the
Iowa convection though, and they bring this convection either into
northern portions of the CWA or just north of the area around
mid-day, as additional convection fires over the area during peak
heating. While MUCAPE will be on the order of 2,000-3,000 J/kg,
0-6 km shear is expected to be around 15 kts, possibly 20 kts at
best, so any convection that does develop is expected to remain
sub-severe. However, with mean precipitable water in the HREF
approaching 2 inches, any convection that does develop will be
capable of locally heavy rainfall. Areas that see convection may
see temperatures knocked down a couple degrees, but widespread
heat is still expected.

The heat builds in stronger on Tuesday as the upper-level ridge
holds and 850 mb temperatures warm a degree or two above what is
forecast for today, pushing surface temperatures into the mid to
upper 90s for most locations. With dew points in the low to mid-70s,
another day of around 105 heat index look likely for most locations.
Current indications are that the CWA will stay mostly dry during the
day, as the best chance for rain looks to remain just north of the
area.

Elmore

.LONG TERM... (Wednesday through Sunday)
Issued at 329 AM CDT Mon Aug 23 2021

On Wednesday, the upper-level ridge will hold over the central
and eastern portion of the country with 850 mb temperatures
peaking around 22-23 degrees C over the CWA. Afternoon highs will
rise into the mid to upper 90s with dew points in the low to mid
70s, leading to wide spread heat index values of around 105.

On Thursday and Friday, ensemble clusters suggest that the ridge
will break down somewhat and begin shifting eastward as an upper-
level trough digs southward across the western United States. This
will cause 850 mb temperatures to cool by a couple of degrees,
leading to a gradual decrease in surface temperatures noted by
even the warmest ensemble members. This will be noticed moreso on
Friday than Thursday, but both days will still be quite warm. The
western trough will slowly push eastward through the end of the
period, but to what degree remains uncertain. General ensemble
consensus is that it will pass through the Midwest later in the
weekend, possibly bringing an end to the current heat wave.

Convection is possible over portions of the CWA each day through the
extended period as hinted by both ensemble and deterministic
guidance, but given the lack of clear forcing mechanisms, the
occurrence, placement, and timing of this convection is uncertain.
Regardless, plenty of dry time is currently expected through the
period.

Elmore

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1234 PM CDT Mon Aug 23 2021

Main TAF focus will be on thunderstorm potential this afternoon.
A thunderstorm complex across southeast IA and western IL from
this morning has weakened, but has still helped spark some -TSRA
near UIN and has laid out a well-defined outflow boundary. This
boundary should continue to push south which will help focus
thunderstorms in the St. Louis metro terminals this afternoon into
early this evening. There remains some uncertainty on coverage,
thus will just introduce a TEMPO -TSRA group at this time. There
is less chance for storms at JEF and COU but we can't completely
rule out an isolated thunderstorm near these sites this afternoon.

SPECIFICS FOR KSTL:
Timing of the outflow boundary from the north puts the best TSRA
chances in the terminal between 20-23Z. Thus, have introduced a
TEMPO group to account for the increased threat of TSRA this
afternoon. Outside of any thunderstorms, conditions will be VFR
with light SSW winds.

Deitsch

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     95  76  96  77 /  40  20  20   5
Quincy          89  74  93  75 /  40  10  10  10
Columbia        94  74  97  74 /  20  10   5   5
Jefferson City  96  74  98  74 /  20  10   5   0
Salem           92  72  92  73 /  20  10  20   5
Farmington      93  73  93  73 /  40  20  20   0

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 9 PM CDT Thursday for Audrain MO-Boone MO-
     Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-
     Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
     MO-Ralls MO-Reynolds MO-Saint Charles MO-Saint Francois MO-
     Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
     Shelby MO-Warren MO-Washington MO.

IL...Heat Advisory until 9 PM CDT Thursday for Adams IL-Brown IL-
     Calhoun IL-Clinton IL-Jersey IL-Madison IL-Monroe IL-Pike
     IL-Randolph IL-Saint Clair-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Aug 23, 2:46 AM CST, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
346 AM CDT Mon Aug 23 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-240845-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
346 AM CDT Mon Aug 23 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Heat index values of 100 to 105 degrees are expected today, with a
heat advisory in effect for portions of the area.

Isolated thunderstorms are also possible today and will be capable
of locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat index values up to 105 degrees are expected each afternoon
Tuesday through Thursday this week. A Heat Advisory is now in effect
through early Thursday evening.

There is a chance of thunderstorms across parts of the area Tuesday
through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Elmore

The radar

The St Louis radar (KLSX), 88 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
August 23, 1:31 PM CST
Where
Montgomery County, Wellsville to 1.4 mi SE of Wellsville
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.080, -91.580

Thunderstorm winds blew down a large tree limb onto power lines. Also, a street sign was blown over.

Thunderstorm Wind, St. Charles

When
August 23, 2:05 PM CST
Where
St. Charles County, 3.75 mi SSW of Femme Osage
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.580, -90.957

Thunderstorm winds snapped off several trees along Highway 94, about 3 miles southeast of Dutzow.

Thunderstorm Wind, St. Louis

When
August 23, 2:47 PM CST to 2:50 PM CST
Where
St. Louis County, 0.55 mi NE of Normandy to 1.08 mi SW of Country Club Hills
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
38.725, -90.312

Thunderstorm winds blew down several large trees and numerous tree limbs in Cool Valley and Normandy. One was uprooted and some fence in the area was damaged.

Thunderstorm Wind, St. Charles

When
August 23, 3:43 PM CST
Where
St. Charles County, 3.48 mi NNE of Orchard Farm
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
38.927, -90.427

Thunderstorm Wind, Ste. Genevieve

When
August 23, 4:09 PM CST to 4:26 PM CST
Where
Ste. Genevieve County, Ste Genevieve to St Marys
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.980, -90.050

Thunderstorm winds blew down numerous tree limbs in Ste. Genevieve. In St. Mary, a couple of trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980104, 980108, 980118, 980109, 980140.